Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

August 18, 2007Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 18, 2007, 3:27 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2007, 3:27 PM MDT (21:27 UTC)
Expired
Aug 18, 2007, 4:15 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 111 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4178 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 182132
SVRSLC
UTC003-045-182215-
/O.NEW.KSLC.SV.W.0035.070818T2127Z-070818T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOX ELDER COUNTY IN UTAH...
  NORTHWESTERN TOOELE COUNTY IN UTAH...

* UNTIL 415 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT 
  16 MILES NORTH OF WENDOVER...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PILOT RANGE AT 330 PM MDT
  SILVER ISLAND MOUNTAINS AT 340 PM MDT 

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4097 11343 4093 11368 4090 11404 4090 11404
      4111 11402 4130 11366 4132 11360

$$

RG
1 follow-up statement
000 
WWUS55 KSLC 182157
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT SAT AUG 18 2007

UTC003-045-182215-
/O.CON.KSLC.SV.W.0035.000000T0000Z-070818T2215Z/
TOOELE UT-BOX ELDER UT-
354 PM MDT SAT AUG 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED ABOUT 30 MILES NORTHEAST OF WENDOVER...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWFOUNDLAND EVAPORATION BASIN AT 405 PM MDT

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4097 11343 4093 11368 4094 11386 4097 11391
      4119 11388 4130 11366 4132 11360

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:10 AM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 10:10 AM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT SAT AUG 18 2007

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL MOVE SLOWLY
THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE WEEKEND.
THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH AND A DRYING
TREND STARTING ON SUNDAY.

&&

.DISCUSSION...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUES OVER PORTIONS OF NORTHERN AND CENTRAL UTAH THIS MORNING.
THIS AREA OF CONVECTION AND ENHANCED CLOUD COVER HAS DEVELOPED AHEAD
OF A SHORTWAVE MOVING NORTHEASTWARD ACROSS CENTRAL UTAH AT THIS
TIME. 06Z AND 12Z GFS WERE MORE PROGRESSIVE WITH THIS
FEATURE...BRINGING THE SHORTWAVE ACROSS SOUTHWESTERN WYOMING BY
18Z. NAM IS SLOWER AND MORE REALISTIC BASED ON CURRENT
SATELLITE...BRINGING THE SHORTWAVE ACROSS THE SAME AREA BY 00Z.
CURRENT GRIDS LEAN TOWARDS THE NAM SOLUTION. NO UPDATES REQUIRED
AT THIS TIME.

EXPECT ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE REGION. SPC MESOANALYSIS PAGE INDICATES 30KT 0-6 KM
SHEAR ACROSS THE NORTHWEST CORNER UTAH TODAY. THIS IS A BIT
FURTHER SOUTH AND EAST THAN YESTERDAY. WILL HAVE TO MONITOR
NORTHWEST UTAH AGAIN TODAY FOR ANY STRONGER STORMS.

PRECIPITABLE WATER VALUES ARE NEAR OR IN EXCESS OF 1 INCH ACROSS
MUCH OF THE REGION. WITH SUFFICIENT DEEP MOISTURE AND
INSTABILITY...WILL ALSO HAVE TO MONITOR FLASH FLOOD THREAT AGAIN
TODAY...ESPECIALLY FOR THE SOUTHERN HALF OF UTAH. CONVECTION MAY
BE SUPPRESSED UNTIL LATER THIS AFTERNOON IN AREAS THAT REMAIN
UNDERNEATH CLOUD COVER...PRIMARLY THE NORTHERN WASATCH MOUNTAINS
AND UINTAS.

DRIER CONDITIONS ARE EXPECTED SUNDAY AS THE TROUGH OFFSHORE THE
WEST COAST THIS MORNING MOVES ACROSS THE NORTHERN ROCKIES. THIS WILL
BRING AN INCREASED SOUTHWESTERLY FLOW FOR MUCH OF THE DAY SUNDAY.
WHILE THIS DRY FLOW WILL RAPIDLY DEPLETE THE MOISTURE IN THE LOWER
LEVELS OF THE ATMOSPHERE...THERE WILL BE ENOUGH MOISTURE IN THE
MID LEVELS FOR AT LEAST ISOLATED CONVECTIVE DEVELOPMENT SUNDAY.
THIS WILL BE MAINLY TIED TO THE TERRAIN. HOWEVER...WITH THE DRYING
IN THE SUB-CLOUD LAYER AND SIGNIFICANTLY LOWER PRECIPITABLE WATER
VALUES...EXPECT GUSTY WINDS AND DRY THUNDERSTORMS TO BE THE MAIN
ISSUE SUNDAY. SEE THE FIRE WEATHER DISCUSSION FOR DETAILS ON POSSIBLE
HEADLINES FOR TOMORROW.

FOLLOWING THE TROUGH...COOLER TEMPERATURES ARE EXPECTED MONDAY
ACROSS THE NORTHERN HALF UTAH AND EXTREME SOUTHWESTERN WYOMING.
WELL ABOVE NORMAL TEMPERATURES AND MUCH DRIER CONDITIONS WILL
RETURN TO THE EASTERN GREAT BASIN BY MIDWEEK.

&&

.AVIATION...INCREASING SOUTHERLY WINDS CAN BE EXPECTED AT THE SLC
TERMINAL THROUGH THIS EVENING. LAKE BREEZE IS NOT LIKELY TODAY...BUT
SHORT LIVED GUSTY WINDS OUT OF THE WEST OR NORTHWEST ARE POSSIBLE
NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.FIRE WEATHER...UPPER TROUGH MOVING INTO THE PACIFIC NORTHWEST THIS
MORNING WILL CONTINUE EASTWARD THROUGH SUNDAY AND RESULT IN
INCREASED SOUTHWESTERLY FLOW OVER THE FIRE DISTRICT. WINDS WILL BE
GUSTY ACROSS MOST OF THE FIRE DISTRICT...BUT ESPECIALLY OVER THE
WESTERN VALLEYS AND NORTH CENTRAL UTAH. HUMIDITIES ARE EXPECTED TO
REMAIN ABOVE RED FLAG CRITERIA TODAY AS AMPLE MOISTURE REMAINS OVER
THE AREA. WETTING RAINS ARE ALSO EXPECTED WITH THE ONSET OF
AFTERNOON AND EVENING THUNDERSTORMS. THE AIRMASS WILL THEN BEGIN TO
DRY ON SUNDAY AND HUMIDITIES WILL APPROACH RED FLAG CRITERIA OVER
NORTHWEST UTAH. CONTACTED EGBCC AND DISCUSSED FUEL MOISTURE AND THEY
SAID THAT ANYWHERE OVER NORTHWEST UTAH INCLUDING THE WASATCH FRONT
REMAINS CRITICAL. WILL HOLD OFF ON ANY FIRE WEATHER HEADLINES UNTIL
THIS AFTERNOON WHEN NEW GUIDANCE HAS BEEN RECEIVED AND PERUSED
COMPLETELY. WINDS DECREASE MONDAY WITH A DRY AIRMASS IN PLACE
THROUGH THE WEEK AS WEAK WESTERLY FLOW DOMINATES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CSMITH
FIRE WEATHER/AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 5:50 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MDT SAT AUG 18 2007

UTZ001>016-019>021-517-518-WYZ021-190600-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
550 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY OVER
PRETTY MUCH THE ENTIRE AREA. A FEW OF THE STORMS OVER NORTHERN UTAH
THIS AFTERNOON COULD BE STRONG. STORMS COULD ALSO PRODUCE HEAVY
RAINFALL AND ISOLATED INCIDENTS OF FLASH FLOODING ARE POSSIBLE...
ESPECIALLY OVER THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST UTAH.
THUNDERSTORMS WILL CONTINUE INTO TONIGHT OVER NORTHERN UTAH AND
SOUTHWEST WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
NORTHERN AND EASTERN SECTIONS OF THE OUTLOOK AREA ON SUNDAY. VERY
STRONG WINDS COULD ACCOMPANY A FEW OF THE STORMS OVER THE NORTH
SUNDAY EVENING. DRY WEATHER IS EXPECTED TO SPREAD INTO THE AREA
MONDAY AND PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:03 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele42 min
Aug 17, 6:43 PM MDTFlash Flood WarningSLCIron3 hr
Aug 17, 6:43 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 18, 2:46 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 2:52 PM MDTFire Weather WatchSLC13 hr
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 4:11 PM MDTSevere Thunderstorm WarningSLCBox Elder64 min
Aug 18, 5:13 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.